Alert archive / Wyoming / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Riverton, WY

August 3, 2005Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 3, 2005, 5:34 PM MDT for Natrona County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 5:34 PM MDT (23:34 UTC)
Expired
Aug 3, 2005, 8:30 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 162 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 032338
FFWRIW
WYC025-040230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
534 PM MDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING
  THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER

* UNTIL 830 PM MDT

* AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOPING INTO THE CASPER
  AREA. RADAR IS ESTIMATING RAINFALL RATES OF 1 TO 2 INCHES IN AN 
  HOUR WITH THESE STORMS.

* THESE STORMS WILL CONTINUE TO MOVE INTO THE CASPER AREA THROUGH 
  AROUND 7 PM. RAINFALL OF 1 TO 2 INCHES WILL BE LIKELY IN 
  ABOUT AN HOURS TIME. THIS WILL LIKELY RESULT IN FLASH FLOODING...
  ESPECIALLY IN THOSE FLOOD PRONE AREAS OF CASPER. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4261 10679 4259 10609 4315 10608 4316 10680

$$

FRIEDERS
3 follow-up statements
000 
WGUS75 KRIW 040006
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
605 PM MDT WED AUG 3 2005

WYC025-040230-
NATRONA WY-
605 PM MDT WED AUG 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM MDT FOR EAST CENTRAL
NATRONA COUNTY...

AT 6 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING INTO 
THE CASPER AREA. RADAR IS ESTIMATING RAINFALL RATES OF 1 TO 2 INCHES 
OCCURRING IN AN HOURS TIME WITH THESE STORMS AS THEY MOVE THROUGH 
PARADISE VALLEY. 

THESE STORMS WILL CONTINUE TO MOVE EAST INTO CASPER THROUGH AROUND 7 
PM. THESE EXCESSIVE RAINFALL RATES ARE EXPECTED TO 
CONTINUE...RESULTING IN A HIGH LIKELYHOOD OF FLASH FLOODING. NOT 
ONLY WILL FLOOD PRONE AREAS OF DOWNTOWN CASPER BE IMPACTED...BUT ALL 
SMALL STREAMS FEEDING OFF CASPER MOUNTAIN AND INTO THE PARADISE 
VALLEY AREA WILL ALSO BE SUSCEPTABLE.   

THIS IS A DANGEROUS SITUATION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL 
WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS...UNDERPASSES AND NORMALLY DRY WASHES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4261 10679 4259 10609 4315 10608 4316 10680

$$

FRIEDERS
000 
WGUS75 KRIW 040053
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
645 PM MDT WED AUG 3 2005

WYC025-040230-
NATRONA WY-
650 PM MDT WED AUG 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM MDT FOR EAST CENTRAL
NATRONA COUNTY...

AT 651 PM MDT...THE STRONG THUNDERSTORMS WITH EXCESSIVE RAINFALL 
WERE CONTINUING TO SHIFT EAST OF THE WARNED AREA. WIDESPREAD 
FLOODING HAS BEEN REPORTED WITH THE PASSAGE OF THESE STORMS WITH 1 
TO ONE AND A HALF INCHES OF RAINFALL IN ABOUT AN HOUR. THE RAINFALL 
WILL CONTINUE TO END ACROSS THE CASPER AREA. 

ALTHOUGH THE RAINS ARE ENDING...FLASH FLOODING WILL REMAIN A THREAT 
THROUGH AROUND 830 PM. WATER LEVELS MAY CONTINUE TO RISE AS IT WILL 
TAKE TIME FOR THE WATER FROM THIS HEAVY RAINFALL TO RUN OFF INTO LOW 
LYING AREAS AND SMALL STREAMS AND CREEKS. 

IF IN A FLOOD PRONE AREA OR ALONG STREAMS OR CREEKS...MOVE TO HIGHER 
GROUND SHOULD WATERS RISE. NEVER DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4261 10679 4259 10609 4315 10608 4316 10680

$$

FRIEDERS
000 
WGUS75 KRIW 040150
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
750 PM MDT WED AUG 3 2005

WYC025-040230-
NATRONA WY-
750 PM MDT WED AUG 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM MDT FOR EAST CENTRAL
NATRONA COUNTY...

AT 745 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED 
FLOODING AROUND CASPER. HOMES IN THE GLENDALE AREA ARE BEING 
EVACUATED...TWO FEET OF WATER REMAINS ON THE CENTER STREET 
UNDERPASS...AND GENERAL STREET FLOODING PERSISTS ON C Y AVENUE.
ADDITIONAL RAINFALL IS NOT EXPECTED THIS EVENING. HOWEVER...FLOODING 
PROBLEMS WILL PERSIST AS RUNOFF CONTINUES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO 
RECOGNIZE THE DANGERS OF FLOODING. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4261 10679 4259 10609 4315 10608 4316 10680

$$

JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:04 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 2:04 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT WED AUG 3 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MAIN CONCERN CONTINUES TO BE THUNDERSTORM POTENTIAL INTO TONIGHT
ALONG WITH LOCALLY HEAVY RAINFALL RATE POTENTIAL. ABUNDANT MOISTURE
IN PLACE ACROSS THE REGION THIS AFTERNOON WITH PERSISTANT MONSOON
MOISTURE FEED THIS WEEK. DEW POINTS REMAINING WELL INTO THE 40S AND
LOWER 50S. THUNDERSTORMS CONTINUING TO FIRE IN THIS AFTERNOON
INSTABILITY. SURFACE COLD FRONT SETTING UP ACROSS CENTRAL WYOMING
WILL BE ADDED FOCUS FOR THE STRONGEST STORMS...FROM THE WIND RIVER
BASIN EAST INTO THE CASPER AREA. HAVE INCLUDED THE THREAT FOR
ISOLATED HEAVY RAINFALL IN FORECAST. BEHIND SYSTEM...HIGH PRESSURE
BUILDS IN AND SHIFTS SOUTHEAST OF AREA THURSDAY. STILL SOME CAPES
FORECAST FOR CENTRAL AND SOUTHERN AREAS FOR THURSDAY AFTERNOON...
ESPECIALLY INTO THE UPPER WIND RIVER BASIN AND SURROUNDING HIGHER
TERRAIN. THIS SEEMS REASONABLE FOR BEST PRECIP CHANCES GIVEN MOIST
EAST/SOUTHEAST UPSLOPE FEEDING THIS REGION. THEREFORE...HAVE
CONTINUED WITH HIGHEST PRECIP CHANCES FOR THIS REGION. A WESTERLY
FLOW DEVELOPS BY FRIDAY FOR DRIER CONDITIONS. THE RESULTANT DRIER
AIRMASS WILL BE START OF WARMER TEMPERATURES AS WELL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
DRY PACIFIC AIR WILL BE OVER THE AREA SATURDAY.  A PACIFIC TROUGH
WILL MOVE INTO THE PACIFIC NORTHWEST SUNDAY BRINGING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE NORTHWEST MOUNTAINS.  MONDAY AS THE
TROUGH NEARS WESTERN WYOMING...SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS...WITH ISOLATED SHOWERS AND THUNDERSTORMS IN THE BASIN
ARE EXPECTED ACROSS WESTERN AND CENTRAL WYOMING.  AS THE TROUGH
PASSES TO THE EAST AND THE HIGH PRESSURE RIDGE ANCHORED OVER THE
SOUTHWEST US REBOUNDS...MONSOON MOISTURE IS EXPECTED TO RETURN
RAPIDLY ON TUESDAY AND WEDNESDAY BRINGING MORE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.  THE ADDITION OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY WAS THE MAJOR CHANGE TO THE
EXTENDED FORECAST.  LITTLE CHANGE WAS MADE TO TEMPERATURES AS THEY
HAVE BEEN RATHER CONSISTENT THE PAST SEVERAL NIGHTS. EXTENDED MODELS
IN GOOD AGREEMENT AT THIS TIME WITH MAIN WEATHER FEATURES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM...CMB
Hazardous weather outlook, Aug 3, 2:29 PM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
229 PM MDT WED AUG 3 2005

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
229 PM MDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO
TONIGHT AS A MOIST AIRMASS INTERACTS WITH A COLD FRONT MOVING
SOUTH ACROSS THE REGION. VERY HEAVY RAINFALL RATES WILL BE POSSIBLE
WITH ANY STORMS THAT FORM. A FEW SEVERE THUNDERSTORMS WILL
BE POSSIBLE IN CENTRAL WYOMING...FROM THE WIND RIVER BASIN EAST
TOWARD CASPER PRODUCING DAMAGING WINDS AND HAIL. THE HEAVY RAINS
WILL ALSO POSE A FLASH FLOOD THREAT...ESPECIALLY IN AND NEAR STEEP
TERRAIN AND ALONG SMALL STREAMS. IF YOU ARE PLANNING OUTDOOR
ACTIVITIES THROUGH TONIGHT...YOU SHOULD BE PREPARED FOR THE
POSSIBILITY FOR THIS THREATENING WEATHER. STREET FLOODING MAY
ALSO OCCUR IF ANY STORMS MOVE OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT PRECIPITATION GREATER THAN ONE INCH...
FLOODING...HAIL AND DAMAGING WINDS. CONTACT THE NATIONAL WEATHER
SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:10 PM MDTSevere Thunderstorm WarningRIWFremont65 min
Aug 3, 2:44 PM MDTSevere Thunderstorm WarningRIWFremont61 min
Aug 3, 3:10 PM MDTSevere Thunderstorm WarningRIWFremont42 min
Aug 3, 3:28 PM MDTFlash Flood WarningRIWFremont, Natrona3 hr
Aug 3, 4:16 PM MDTSevere Thunderstorm WarningRIWNatrona59 min

Nearby

Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.